Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 177, NWS Norman, OK

May 4, 2021Lincoln County, Logan County, Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 4, 2021, 12:49 AM CDT for Lincoln County, Logan County, Payne County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 12:49 AM CDT (05:49 UTC)
Expired
May 4, 2021, 1:30 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, OK, Logan County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 86 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS54 KOUN 040549
SVROUN
OKC081-083-119-040630-
/O.NEW.KOUN.SV.W.0177.210504T0549Z-210504T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1249 AM CDT Tue May 4 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Oklahoma...
  East central Logan County in central Oklahoma...
  Central Payne County in central Oklahoma...

* Until 130 AM CDT.

* At 1249 AM CDT, a severe thunderstorm was located 4 miles east of
  Coyle, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stillwater, Perkins, Ripley and Ingalls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3615 9674 3584 9712 3588 9725 3616 9716
      3616 9714 3621 9714
TIME...MOT...LOC 0549Z 205DEG 20KT 3595 9716 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
367 
WWUS54 KOUN 040607
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
107 AM CDT Tue May 4 2021

OKC081-083-040617-
/O.CAN.KOUN.SV.W.0177.000000T0000Z-210504T0630Z/
Lincoln OK-Logan OK-
107 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND EAST
CENTRAL LOGAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
Payne County. Therefore, the warning for Lincoln and Logan Counties 
has been cancelled.

LAT...LON 3617 9686 3595 9708 3598 9722 3616 9716
      3616 9714 3621 9714
TIME...MOT...LOC 0607Z 205DEG 20KT 3604 9711 

$$

OKC119-040630-
/O.CON.KOUN.SV.W.0177.000000T0000Z-210504T0630Z/
Payne OK-
107 AM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR CENTRAL PAYNE COUNTY...

At 107 AM CDT, a severe thunderstorm was located 6 miles northwest of
Perkins, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stillwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 9686 3595 9708 3598 9722 3616 9716
      3616 9714 3621 9714
TIME...MOT...LOC 0607Z 205DEG 20KT 3604 9711 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
061 
WWUS54 KOUN 040628
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
128 AM CDT Tue May 4 2021

OKC119-040637-
/O.EXP.KOUN.SV.W.0177.000000T0000Z-210504T0630Z/
Payne OK-
128 AM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PAYNE COUNTY WILL
EXPIRE AT 130 AM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However 
small hail and gusty winds are still possible with this thunderstorm 
as it moves over Stillwater.

LAT...LON 3617 9686 3595 9708 3598 9722 3616 9716
      3616 9714 3621 9714
TIME...MOT...LOC 0627Z 204DEG 23KT 3612 9708 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:40 AM CDT, 9 minutes earlier.

Area forecast discussion, May 4, 12:40 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1240 AM CDT Tue May 4 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Overnight)
Issued at 203 PM CDT Mon May 3 2021

Storms are expected to develop quickly late this afternoon into this
evening along a cold front that will be located across portions of
southeast into south central Oklahoma. A favorable environment for
severe storms will exist ahead of the cold front across this area.
Initially as storms are expected to be more discrete, supercells
capable of producing very large hail and tornadoes will be possible
along with strong winds gusts.

This activity will become more linear, probably just as it exits our
southeast counties, winds will be an increasing threat.

Meanwhile, farther west as the main trough begins to shift east out
of the southern Rockies, additional storms will develop across west
Texas. These storms will be elevated as they form well north of the
surface cold front. However, sufficient instability will exist for
some large hail as these storms move into the western north Texas
counties. As we approach midnight, instability will be waining and
hail size is expected to decrease as storms move toward the I-35
corridor of southern Oklahoma. Other, weaker activity will also
impact much of western and northern Oklahoma overnight.

Otherwise, quite a bit colder air will filter south behind the cold
front. Temperatures are expected to fall into the 40s across
portions of northwest Oklahoma with gusty north winds, giving it a
bit of a bite. Lows in the 50s are expected elsewhere.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 203 PM CDT Mon May 3 2021

System that will bring showers/storms tonight will exit the area
Tuesday morning. Some showers may linger in parts of the fa tomorrow
morning but should end by mid-day. Sfc high will also settle into
the area tomorrow with below average temperatures expected. As the
sfc high moves off to the east, winds will shift back towards the
south Wednesday.

Models then show a shortwave approaching from the northwest and
moving across the Plains Wednesday night. Models show an area of
showers/storms moving across parts of the fa with this shortwave
although disagree on how much and path of the area of rain.

Upper ridging will briefly occur behind the previously mentioned
shortwave before flattening out the end of this week with a
shortwave moving across the central/southern Plains Friday night
bringing another chance for showers/storms to parts of the area.
Various shortwaves/disturbances moving through the flow will
continue over the weekend which will maintain the chances for
showers and storms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Tue May 4 2021

An upper trough moving across the Southern Plains will maintain
numerous high based thunderstorms affecting all of our terminals
through 12Z, then decrease from west to east through late morning.
The lowered ceilings with this system will maintain MVFR conditions
through 18Z, then improve to VFR conditions through the remainder of
the forecast period.  Breezy north surface winds will continue
through 01Z, after which winds will start to go light.  A low-level
jet combined with storm outflow will keep surface winds gusty at
least through 18Z, then decrease after the storms exit and the low-
level jet diminishes.

&&

.UPPER AIR...
Issued at 1238 AM CDT Tue May 4 2021

No upper air flights are currently planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  70  50  74 /   0   0  20   0
Hobart OK         43  73  50  77 /   0   0  20   0
Wichita Falls TX  46  75  52  79 /   0   0  10   0
Gage OK           41  74  46  75 /   0  10  20   0
Ponca City OK     41  68  46  72 /   0  10  20   0
Durant OK         46  73  52  77 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....25
AVIATION...68
Hazardous weather outlook, May 3, 8:49 PM CDT, 4 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
849 PM CDT Mon May 3 2021

OKZ004>048-050>052-TXZ083>090-050200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
849 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms this evening
until midnight across portions of southern and eastern Oklahoma.
Brief tornadoes will remain possible until 10 PM, along with hail
up to the size of baseballs and thunderstorm wind gusts up to 70
mph. There's a slight risk of severe thunderstorms across portions
of central Oklahoma and also western north Texas. Hail up to the
size of golf balls and wind gusts up to 60 mph will be possible
across these areas thru midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and eastern Oklahoma and north Texas should prepare for
severe weather operations after 5 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Overnight thunderstorms may linger into Tuesday morning across
north central, portions of central into eastern Oklahoma,
although severe weather is not expected.

Thunderstorms will be possible Wednesday night with no severe
weather expected. Thunderstorm chances return again Friday evening
and continue through Sunday, although storms are not expected to
be widespread.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 3, 11:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             3 SE RIPLEY             35.98N 96.87W
05/03/2021  E1.75 INCH       PAYNE              OK   EMERGENCY MNGR

&&

MAD
Special weather statement, May 3, 11:34 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1134 PM CDT Mon May 3 2021

OKZ025-026-028>030-040500-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-Lincoln OK-
1134 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...
northwestern Pottawatomie...northeastern Cleveland...central McClain
and southern Lincoln Counties Until midnight CDT...

AT 1132 PM CDT, strong thunderstorms were along a line extending from
near Newalla to near Norman to near Noble, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Purcell, Choctaw, Noble, Harrah,
Slaughterville, McLoud, Pink, Meeker, Johnson, Sparks, Etowah,
Stella, Dale, Newalla, Lake Thunderbird, Bethel Acres and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3563 9672 3546 9677 3502 9717 3506 9747
      3526 9732 3545 9722 3561 9695
TIME...MOT...LOC 0432Z 226DEG 40KT 3543 9716 3529 9725 3517 9736

03
Local storm report, May 3, 11:36 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             2 NNW INGALLS           36.13N 96.90W
05/03/2021  E1.75 INCH       PAYNE              OK   TRAINED SPOTTER

&&

MAD
Special weather statement, May 3, 11:56 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1156 PM CDT Mon May 3 2021

OKZ027-039-045-040600-
Grady OK-Stephens OK-Jefferson OK-
1156 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...Stephens and
northwestern Jefferson Counties Until 100 AM CDT...

AT 1154 PM CDT, strong thunderstorms were along a line extending from
near Marlow to 7 miles southeast of Duncan to near Waurika, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Duncan, Marlow, Waurika, Comanche, Bray, Velma, Loco, Addington,
southeastern Waurika Lake and Cox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9773 3446 9760 3402 9776 3412 9808
      3444 9798 3472 9806
TIME...MOT...LOC 0454Z 265DEG 12KT 3466 9796 3445 9788 3415 9799

03
Special weather statement, May 4, 12:18 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1218 AM CDT Tue May 4 2021

OKZ019-020-026-040600-
Payne OK-Logan OK-Lincoln OK-
1218 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne...southeastern
Logan and northwestern Lincoln Counties Until 100 AM CDT...

AT 1215 AM CDT, a strong thunderstorm was located 5 miles west of
Fallis, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3573 9713 3573 9732 3606 9717 3597 9692
TIME...MOT...LOC 0515Z 211DEG 21KT 3576 9722

03
Local storm report, May 4, 12:28 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1228 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     SHEPPARD AFB            33.98N 98.50W
05/04/2021  M71.00 MPH       WICHITA            TX   OFFICIAL NWS OBS

1216 AM     TSTM WND GST     BURKBURNETT             34.08N 98.56W
05/04/2021  M58.00 MPH       WICHITA            TX   PUBLIC

1221 AM     HAIL             SHEPPARD AFB            33.98N 98.50W
05/04/2021  E0.75 INCH       WICHITA            TX   OTHER FEDERAL

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:02 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes43 min
May 3, 7:07 PM CDTTornado WarningOUNCoal26 min
May 3, 7:13 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc47 min
May 3, 7:22 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Hughes, Johnston, Pontotoc, Seminole3 hr
May 3, 7:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal37 min
May 3, 7:32 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc43 min
May 3, 7:41 PM CDTFlash Flood WarningOUNCoal, Pontotoc3 hr
May 3, 7:52 PM CDTSpecial Weather StatementOUNSeminole23 min
May 3, 7:55 PM CDTSpecial Weather StatementOUNPontotoc35 min
May 3, 7:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
May 3, 8:06 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole39 min
May 3, 8:07 PM CDTTornado WarningOUNAtoka8 min
May 3, 8:14 PM CDTSpecial Weather StatementOUNPottawatomie46 min
May 3, 8:26 PM CDTSpecial Weather StatementOUNMarshall34 min
May 3, 8:33 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole42 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall39 min
May 3, 8:39 PM CDTSevere Thunderstorm WarningOUNPottawatomie51 min
May 3, 8:46 PM CDTSpecial Weather StatementOUNAtoka29 min
May 3, 8:48 PM CDTSpecial Weather StatementOUNCoal27 min
May 3, 8:55 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal50 min
May 3, 8:56 PM CDTFlash Flood WarningOUNAtoka, Coal3 hr
May 3, 8:57 PM CDTTornado WarningOUNAtoka33 min
May 3, 9:03 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
May 3, 9:09 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie51 min
May 3, 9:24 PM CDTSpecial Weather StatementOUNGarvin36 min
May 3, 9:30 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie43 min
May 3, 9:44 PM CDTSpecial Weather StatementOUNHughes31 min
May 3, 10:04 PM CDTSevere Thunderstorm WarningOUNLincoln41 min
May 3, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne43 min
May 3, 10:36 PM CDTSevere Thunderstorm WarningOUNJackson54 min
May 3, 11:09 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
May 3, 11:15 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 3, 11:34 PM CDTSpecial Weather StatementOUNCleveland26 min
May 3, 11:53 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman52 min
May 3, 11:56 PM CDTSpecial Weather StatementOUNJefferson, Stephens64 min
May 4, 12:12 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
May 4, 12:18 AM CDTSpecial Weather StatementOUNPayne42 min
May 4, 12:28 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson47 min
May 4, 12:40 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
May 4, 12:43 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love29 min
May 4, 1:05 AM CDTSpecial Weather StatementOUNLove40 min
May 4, 1:20 AM CDTSpecial Weather StatementOUNCleveland25 min
May 4, 1:23 AM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc52 min
May 4, 1:55 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc50 min
May 4, 2:00 AM CDTSpecial Weather StatementOUNHughes45 min
May 4, 2:31 AM CDTSpecial Weather StatementOUNCoal29 min
May 4, 1:47 PM CDTRiver Flood AdvisoryOUNAtoka19 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.